Texas, 2006

Flash Flood and Hail in Texas, May 30 to 31, 2006

May 30 to 31, 2006 · NWS LUB · 21 events in 12 counties and zones

An active round of severe thunderstorm brought large hail, damaging winds, and flash flooding to the west Texas South Plains on the 30th. Convection initiated as several isolated severe thunderstorms over Swisher and Hale Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
$350,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

May 30 Severe Thunderstorm Event Summary...An active round of severe thunderstorm brought large hail, damaging winds, and flash flooding to the west Texas South Plains on the 30th. Convection initiated as several isolated severe thunderstorms over Swisher and Hale Counties. This activity eventually evolved into a broken line of thunderstorms as it propagated southward over the central portions of the South Plains. Meanwhile, a linear complex of thunderstorms propagated southeastward out of the Texas Panhandle, and resulted in widespread damaging winds over the extreme southeastern panhandle and the northern Rolling Plains. The most significant damage occurred in northeastern Terry County, where a farmstead suffered damage from large hail and winds that exceeded 60 MPH. Agricultural and property losses for the event are estimated to total nearly $500,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 30, 2:27 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 30, 2:27 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CDT TUE MAY 30 2006

.SHORT TERM...
ATMOSPHERE LOOKS PRIMED FOR CONVECTION ACROSS THE SOUTH PLAINS AND
SOUTHERN PANHANDLE. NUMEROUS BOUNDARIES EXIST OVER THE REGION WITH
CONTINUED INFLOW OF MOIST AIR ON SOUTHEAST UPSLOPE WINDS. FRONT WAS
LOCATED OVER SW KANSAS INTO THE NW TX PANHANDLE. OUTFLOW BOUNDARY
FROM CONVECTION LAST NIGHT WAS SITUATED TO THE EAST OF THE ROLLING
PLAINS INTO WESTERN OK AND DIFFUSE DRYLINE APPEARS TO BE MOVING BACK
WEST ACROSS THE CENTRAL SOUTH PLAINS.

THUNDERSTORMS HAVE DEVELOPED ACROSS NE NEW MEXICO INTO THE SW
PANHANDLE...AND A COUPLE OF CELLS HAVE DEVELOPED OVER NORTHERN HALE
COUNTY NORTH OF PLAINVIEW AS OF 3 PM. ACTIVITY IS EXPECTED TO BECOME
MORE WIDESPREAD ACROSS THE PANHANDLES WHERE STRONGER FORCING AND
BETTER SHEAR PROFILES EXIST. STORMS FARTHER SOUTH ARE LIKELY TO
DEVELOP ALONG DRYLINE OVER THE CENTRAL ZONES...AND PERHAPS OVER THE
EAST NEAR OLD OUTFLOW BOUNDARY. STORMS TO THE NORTH WILL LIKELY
BUILD INTO MESOSCALE COMPLEX DURING THE EVENING HOURS AND MOVE EAST
AND SOUTH THUS HIGHER POPS ACROSS THE NORTHERN AND EASTERN ZONES
INITIALLY. FARTHER SOUTH...THE ACTIVITY WILL BE MORE ISOLATED AND
GIVEN MUCH WEAKER SHEAR AND MID LEVEL WINDS...MAY MOVE VERY SLOWLY
AND PROPAGATE ALONG OUTFLOW BOUNDARIES WITH HAIL AND SEVERE WIND
GUST THREAT. IF CLOUD BASES CAN LOWER GIVEN CONTINUED MOIST AIR
ADVECTION...COULD SEE AN INCREASED TORNADO THREAT ACROSS THE NORTH
ALONG FRONT/BOUNDARIES IN LOWER LCL ENVIRONMENT.

MOSTLY CLOUDY TONIGHT WITH REMNANTS CLOUDS/CONVECTION WEAKENING AND
MOVING EAST. ON WEDNESDAY...SHOULD STILL HAVE CHANCE POPS WITH
MOISTURE STILL IN PLACE AND FRONT/OUTFLOW LIKELY FARTHER SOUTH
TOWARD THE SOUTHERN AND SOUTHWESTERN SOUTH PLAINS. COOLER BEHIND
FRONT WEDNESDAY WITH HIGHS BACK INTO THE 80S ACROSS THE FORECAST
AREA.

.LONG TERM...
LONG TERM FEATURES COOLER TEMPERATURES AND PRECIPITATION CHANCES
EARLY...BEFORE A WARMING AND DRYING TREND BY FRIDAY AND BEYOND.
INITIAL OUTFLOW/FRONTAL SURGE WILL BE THROUGH THE AREA BY THE
BEGINNING OF THE LONG TERM...BUT SHOULD SEE ANOTHER REINFORCING
SURGE PUSH THROUGH DURING THE DAY THURSDAY. THE EXACT TIMING OF THIS
SECONDARY SURGE WILL DEPEND ON AMOUNT AND LOCATION OF PREVIOUS AND
ONGOING CONVECTION. THE CONVERGENCE ALONG THE WIND SHIFT FROM
EASTERLY TO NORTHERNLY WINDS AS THIS BOUNDARY MOVES THROUGH MAY
PROVIDE A FOCUS FOR ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT.
AS THE SURFACE RIDGE NOSES INTO THE REGION FROM THE NORTH
PRECIPITATION CHANCES WILL DECREASE FROM NORTH TO SOUTH. HAVE
MAINTAINED CHANCE POPS ACROSS THE AREA EARLY THURSDAY...BEFORE
TRIMMING POPS FROM NORTH TO SOUTH THROUGHOUT THE DAY. DID KEEP
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EXTREME WESTERN CWA
THURSDAY AFTN/EVENING WHERE MOIST UPSLOPE FLOW ACROSS HIGHER TERRAIN
(ESPECIALLY ACROSS EASTERN NM) WILL SUPPORT STORM DEVELOPMENT.
UPPER-LEVEL RIDGE BUILDING OVERHEAD WILL KEEP ANY ACTIVITY FROM
MOVING FURTHER INTO THE CWA...WITH NORTHEAST FLOW ALOFT.

THE UPPER LEVEL RIDGE WILL EXPAND ACROSS WEST TEXAS THROUGH THE
WEEKEND AND REMAIN ANCHORED OVERHEAD THROUGH AT LEAST THE MIDDLE
PART OF NEXT WEEK. THIS WILL SPELL WARM CONDITIONS...ALONG WITH
MINIMAL CHANCES OF PRECIPITATION THROUGHOUT THE PERIOD. HAVE
CONTINUED WITH HIGH TEMPERATURES ABOVE GUIDANCE VALUES...WITH HIGHS
CLIMBING THROUGH THE 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  80  59  88 /  50  40  30  20
TULIA         60  81  59  87 /  50  40  30  20
PLAINVIEW     61  82  61  85 /  50  40  30  20
LEVELLAND     63  85  64  87 /  40  40  30  20
LUBBOCK       64  84  61  84 /  40  40  30  20
BROWNFIELD    63  86  64  86 /  50  40  30  20
CHILDRESS     65  84  63  84 /  50  30  30  20
SPUR          65  86  62  88 /  50  40  30  20
ASPERMONT     66  88  65  89 /  40  40  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/23
Hazardous weather outlook, May 30, 10:36 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1136 AM CDT TUE MAY 30 2006

TXZ021>044-311645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1136 AM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE REGION. THE PRIMARY THREATS FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING STRAIGHT-LINE WINDS...BUT
ISOLATED TORNADOES ARE POSSIBLE MAINLY ACROSS THE EXTREME
SOUTHERN PANHANDLE AND NORTHERN ROLLING PLAINS. SOUTHEASTERLY LOW-
LEVEL FLOW HAS BROUGHT AMPLE MOISTURE BACK INTO MOST OF WEST TEXAS...
WITH THE DRYLINE LOCATED FROM THE WESTERN TEXAS PANHANDLE INTO
EASTERN NEW MEXICO. ADDITIONALLY...AN UPPER LEVEL TROUGH OF LOW
PRESSURE WILL MOVE OUT OF THE ROCKIES INTO THE HIGH PLAINS LATER TODAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG THE
DRYLINE AND THEN MOVE EASTWARD THROUGH THE AREA. THESE STORMS
SHOULD ENCOUNTER SUFFICIENT INSTABILITY AND WIND SHEAR TO ROTATE AND
BECOME SEVERE AS THEY MOVE EAST. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS POSSIBLE NEAR A OUTFLOW BOUNDARY LOCATED ACROSS THE
ROLLING PLAINS.

THUNDERSTORMS MAY ORGANIZE INTO A CLUSTER ACROSS THE PANHANDLE THIS
EVENING AND THEN MOVE SOUTHEAST ACROSS MAINLY THE NORTHERN AND
EASTERN SECTIONS OF THE AREA THROUGH THE OVERNIGHT HOURS. DAMAGING
WINDS WILL BE THE PRIMARY THREAT WITH THESE STORMS....BUT LARGE
HAIL AND LOCALIZED FLOODING WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE
ENTIRE AREA WEDNESDAY AND OVER THE WESTERN SOUTH PLAINS AND
SOUTHWEST TEXAS PANHANDLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Amarillo radar (KAMA), 122 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 9 hail, 1 flash flood. Local standard time, as filed.

Hail, Swisher

When
May 30, 3:56 PM CST to 4:27 PM CST
Where
Swisher County, 3 mi N of Kress
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.733, -100.517

Large hail that ranged in size from pennies to golfballs fell over Kress, and portions of Interstate 27 near Kress, for more than half an hour during the afternoon of the 30th. Penny size hail was initially reported by the Kress Police Department in the city at 15:49 CST. By 16:15 CST the hailstones had grown to measure more than one inch in diameter. Golfball size hail was reported by numerous storm spotters three miles north of Kress at 16:27 CST. Reports indicated that hail accumulated and contributed to the ponding of water on several highways. The Texas Department of Transportation was forced the temporarily close a section of Interstate 27 and Farm to Market Road 145.

Thunderstorm Wind, Swisher

When
May 30, 5:11 PM CST
Where
Swisher County, 3 mi S of Happy
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.767, -102.100

The Swisher County Sheriff's Office estimated that thunderstorm wind gusts exceeded 70 MPH along Interstate 27 just south of Happy. No damage was reported.

Hail, Castro

When
May 30, 5:20 PM CST
Where
Castro County, Nazareth
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
34.550, -102.100

A National Weather Service cooperative observer reported quarter size hail in Nazareth.

Thunderstorm Wind, Castro

When
May 30, 5:22 PM CST
Where
Castro County, Hart
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.383, -102.117

Convective outflow winds were estimated to exceed 60 MPH in Hart. The core of the parent severe thunderstorm was centered ten miles to the north over Nazareth, where large hail was reported just minutes before. No Damage was reported.

Thunderstorm Wind, Hale

When
May 30, 6:19 PM CST
Where
Hale County, Edmonson
Measured
52 kt (60 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
34.283, -101.900

A city official estimated severe thunderstorm wind gusts up to 60 MPH with blowing dust in Edmonson. No damage was reported.

Thunderstorm Wind, Lamb

When
May 30, 6:25 PM CST
Where
Lamb County, 6 mi S of Olton
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.100, -102.133

Severe thunderstorm wind gusts of 63 MPH were recorded by the West Texas Mesonet site located south of Olton. A weather station located at the Olton Police Department measured a peak wind gust of 50 MPH in the city. No damage was reported.

Hail, Lamb

When
May 30, 6:55 PM CST to 7:35 PM CST
Where
Lamb County, 5 mi N of Littlefield
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -102.317

The Littlefield Police Department reported large hail up to the size of nickels along U.S. Highway 385 from north of the city to six miles southeast of Littlefield.

Thunderstorm Wind, Hall

When
May 30, 6:55 PM CST to 7:40 PM CST
Where
Hall County, 1 mi NE of Memphis
Measured
67 kt (77 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.750, -102.067

A swath of damaging thunderstorm winds affected portions of eastern Hall County, roughly from Memphis to Estelline. Initially, gusts up to 66 MPH were recorded by the West Texas Mesonet site located just northeast of Memphis at 18:55 PM. A local television station's school net weather instrument also recorded a gust to 77 MPH at that time. Local officials did not report any significant damage in the Memphis vicinity. As the linear thunderstorm complex moved southeast, additional reports of severe winds were received. The public reported wind gusts estimated to exceed 60 MPH in Estelline between 19:15 CST and 19:35 CST. In addition, the roof was blown off of a large barn 11 miles west of Estelline near Texas Highway 86 at approximately 19:40 CST.

Thunderstorm Wind, Childress

When
May 30, 7:35 PM CST to 8:04 PM CST
Where
Childress County, 14 mi NW of Childress
Measured
66 kt (76 mph) measured gust
Property damage
$40,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.133, -100.300

A linear complex of severe thunderstorms moved southeastward out of Hall County over Childress, Cottle, and Motley Counties. Severe wind gusts up to 60 MPH were initially reported by rural residents of northwestern Childress County at 19:35 CST. Damaging winds then spread southeastward as the parent convective line propagated toward Childress. The Childress Airport Automated Surface Observing System (ASOS) measured a 59 MPH wind gust at 19:42 CST. The winds reached maximum intensity at the Childress Airport at 19:46 CST, when the ASOS recorded a peak gust of 76 MPH. By 20:04 CST, the Texas Department of Public Safety reported that minor wind damage had occurred in Childress. The majority of the damage was restricted to downed utility lines. No structural damage was reported.

Hail, Hockley

When
May 30, 7:50 PM CST to 7:55 PM CST
Where
Hockley County, 5 mi SE of Anton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.567, -100.367

Storm spotters reported nickel size hail on U.S. Highway 84 along the Hockley and Lubbock County line between Anton and Shallowater.

Hail, Lubbock

When
May 30, 7:50 PM CST to 7:55 PM CST
Where
Lubbock County, 7 mi NW of Shallowater
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.483, -102.217

Storm spotters reported nickel size hail on U.S. Highway 84 along the Hockley and Lubbock County line between Anton and Shallowater.

Thunderstorm Wind, Motley

When
May 30, 8:15 PM CST
Where
Motley County, Northfield
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.483, -102.017

Thunderstorm Wind, Cottle

When
May 30, 8:30 PM CST to 8:35 PM CST
Where
Cottle County, 8 mi N of Paducah
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.483, -102.217

The Paducah Fire Department estimated severe thunderstorm wind gusts up to 60 MPH along U.S. Highway 83 north of Paducah at 20:30 CST. As the parent thunderstorms propagated south, damage was reported in the city. Numerous large tree limbs were downed onto houses and vehicles. This resulted in a few instances of minor roof damage and significant damage to at least one pickup truck.

Thunderstorm Wind, Hockley

When
May 30, 8:32 PM CST
Where
Hockley County, 6 mi NW of Ropesville
Measured
52 kt (60 mph) estimated gust
Reported by
METEOROLOGIST(NON NWS)
Coordinates
34.283, -100.600

A Texas Tech West Texas Mesonet meteorologist estimated that severe thunderstorm wind gusts exceeded 60 MPH at his rural residence in southeastern Hockley County. No damage was reported.

Hail, Hockley

When
May 30, 8:54 PM CST
Where
Hockley County, 6 mi NW of Ropesville
Measured
0.75 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
33.383, -102.200

A Texas Tech West Texas Mesonet meteorologist reported that penny size hail covered the ground at his rural residence in southeastern Hockley County.

Hail, Lubbock

When
May 30, 9:13 PM CST to 9:22 PM CST
Where
Lubbock County, 1 mi S of Wolfforth
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.383, -102.200

The Wolfforth Fire Department reported that pea to nickel size hail covered the ground south of the city.

Hail, Terry

When
May 30, 9:15 PM CST
Where
Terry County, 3 mi N of Meadow
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
33.400, -101.733

Rural residents and agricultural extension agents reported that a combination of large hail and severe winds caused significant damage to at least one farmstead. The residence suffered roof damage, a vehicle was heavily damaged, and up to 2,000 acres of cotton seedlings were destroyed.

Thunderstorm Wind, Terry

When
May 30, 9:15 PM CST
Where
Terry County, 3 mi N of Meadow
Measured
52 kt (60 mph) estimated gust
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Rural residents and agricultural extension agents reported that a combination of large hail and severe winds caused significant damage to at least one farmstead. Up to 2,000 acres of cotton seedlings were destroyed.

Hail, Lubbock

When
May 30, 10:15 PM CST
Where
Lubbock County, 5 mi WSW of Slaton
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.100, -101.533

A storm chase team from a local television station reported that nickel size hail accumulated up to two inches deep across Farm to Market Road 41 west of Slaton.

Flash Flood, Garza

When
May 30, 11:58 PM CST to May 31, 12:45 AM CST
Where
Garza County, Post
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -101.750

Locally intense rainfall over the city of Post resulted in flash flooding along U.S. Highway 380. Fire crews rescued motorists from a submerged vehicle after it was washed off of the highway in flowing flood waters up to one and half feet deep. No injuries were reported.

Thunderstorm Wind, Garza

When
May 31, 12:10 AM CST
Where
Garza County, 5 mi SW of Graham Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.683, -101.850

The West Texas Mesonet site located near Graham recorded a severe thunderstorm wind gust of 58 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505627, 5505628, 5505115, 5505116, 5505118, 5505117, 5505196, 5505653, 5505656, 5505654, 5505655, 5505659, 5505658, 5505657, 5505660, 5505925, 5505926, 5505927, 5505928, 5505929, 5505930.